Alert archive / Kentucky / Wind Advisories in 2019

Wind Advisory 7, NWS Jackson, KY

December 30, 20197 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 30, 2019, 3:39 AM EST for 7 counties in Kentucky. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 3:39 AM EST (08:39 UTC)
Expired
Dec 30, 2019, 8:00 AM EST
In force
4 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS73 KJKL 300839
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
339 AM EST Mon Dec 30 2019

...Gusty Winds Expected This Morning...

.A cold front is moving across central and eastern Kentucky this
morning with winds ahead of and behind the front gusting over 40
mph at times. Expect winds to decrease shortly after daybreak. 

KYZ044-050>052-058>060-301300-
/O.NEW.KJKL.WI.Y.0007.191230T0839Z-191230T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, and Frenchburg
339 AM EST Mon Dec 30 2019

...WIND ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 8 AM EST this morning. 

* TIMING...Through 8 AM EST this morning.

* WINDS...Winds gusting between 40 and 50 mph are possible.

* IMPACTS...Winds this strong could blow around unsecured 
  objects. Tree limbs and even a few trees could be blown down, 
  possibly leading to instances of power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

SHALLENBERGER
1 follow-up statement
283 
WWUS73 KJKL 301252
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
752 AM EST Mon Dec 30 2019

KYZ044-050>052-058>060-301400-
/O.EXP.KJKL.WI.Y.0007.000000T0000Z-191230T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, and Frenchburg
752 AM EST Mon Dec 30 2019

...WIND ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING...

The cold front has moved east and wind gusts have diminished to
around 30 mph this morning. Therefore, the wind advisory will be 
allowed to expire.

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 30, 1:02 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 30, 1:02 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
102 AM EST Mon Dec 30 2019

.UPDATE...
Issued at 937 PM EST SUN DEC 29 2019

Rainfall continues across much of eastern Kentucky, with a heavier
mass of rain moving into our SW counties. With over 2 inches haven
being reported by the mesonet now in Wayne and McCreary counties,
and heavy rain continuing to move in, it was decided to go ahead
and issue a Urban and Small Stream advisory for our SW counties.
LMK also issued an FLS adjacent to us in their CWA around the same
time as well, so this matches up well. Affected counties have
been called, and so far there have been no reports of road
closures due to high water, but will continue to monitor over the
coming hours.

A few rumbles of thunder also continue, so went ahead and
expanded potential for isolated thunder across much of the CWA,
with best chances progressing eastward with the heaviest rainfall.
Speaking of rainfall, increased pops somewhat across the SW CWA
to better account for the ongoing widespread convection here. Also
used the latest CAMS and radar trends to better time out the pops
through the remainder of the night. This may actually result in
pops exiting earlier than was originally forecast, generally
between 12 and 14Z. Will send out a new forecast package shortly
to transition to overnight wording and reflect any changes made to
the forecast. All updates have also been published and sent to
NDFD/web.

UPDATE Issued at 659 PM EST SUN DEC 29 2019

Continuing to monitor rainfall, which is so far in line quite well
with the ongoing forecast. This resulted in only minor tweaks in
the forecast. The cold front is currently moving across western
Kentucky, and is still on target to traverse eastern Kentucky
between around 6 and 12Z tonight. We have have a couple lightning
flashes/strikes now across the western CWA with the heavier
convection and closer to the instability produced by the frontal
boundary, but forecast does have slight chance thunder, so this
is covered. Loaded in the latest temps and winds, to make sure the
near term forecast was on track with these current conditions.
Winds will need to be closely monitored as we head into the
evening and they begin to ramp up along and just behind the cold
front. Will also continue to monitor rainfall amounts and impacts,
especially across the western CWA, in case any issues with
flooding of low lying areas arise. Latest mesonet totals show
generally between 1 and 1.25 inches of rainfall along our western
CWA border, with totals diminishing as you head eastward. Don't
expect this to be enough to cause any concerns at this point, but
heavy rains are expected to continue into the overnight with
another 0.5 to 1 inch possible. All updates have been published
and sent to NDFD/web. Changes were not significant enough to
warrant a new forecast package at this point.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 440 PM EST SUN DEC 29 2019

20z sfc analysis shows a deep area of low pressure over the Upper
Midwest with a cold front approaching the area. Ahead of this
southeast to south winds are bringing in plenty of moisture
keeping the showers around for our western 2/3rds of the CWA. The
heaviest of these have been mainly over our Bluegrass counties
where up to an inch has already fallen. A better surge of
convection remains to the southwest of the area but will work in
later this evening when some thunderstorms will be possible.
Otherwise, the showers and clouds have kept temperatures from
climbing too far into the upper and lower 60s west while upper
60s are noted in the far east where the Wx has been drier and
clouds higher. Dewpoints are still coming up across the area - in
the upper 50s north and west while low 60s are found across the
southeast.

The models are in excellent agreement aloft through the short
term portion of the forecast. They all depict a deep and closed
off low grinding through the Central Plains today with a
negatively tilted node sweeping east across the mid Mississippi
River tonight. Meanwhile, deep layer southwest flow will continue
to pump moisture and warmth into Kentucky through the first part
of the night on account of the height gradient between the large
low to the northwest and ridging over the southeast. The low then
wobbles into the Great Lakes and Ohio Valley on Monday sending
height falls through Kentucky along with some energy packets
moving through in the, now more zonal, fast flow. The heights from
this low then continues to lower through Monday night as the
upper low consolidates over Michigan. Given the limited model
spread through the short term have favored the blended NBM along
with WPC's QPF forecast and the NAM12's timing of its main
features.

Sensible weather will consist of an active evening of moderate to
at times heavy rains for our west and north ahead of the inbound
cold front. With or without thunder this convection will drop
plenty of rain and result in a threat for flooding - but mainly of
low lying and flood prone areas. A flood watch is in effect until
2 am EST for these counties. The arrival of the front later this
night will put an end to the heavier rains and thunder chances but
bring with it some gusty winds of up to 35 mph for a time in our
Bluegrass region. The weather then quiets down by morning with
just some low clouds and lingering light rain showers around
through the day Monday - but brisk conditions will occur as well
due to west to southwest winds and a cooler air mass moving into
place. Likewise, temperatures will get down closer to normal
Monday night with still some lingering pcpn chances of rain or
snow - with no impact into Tuesday morning.

Did adjust the NBM temps a tad mainly to fine tune some point
forecasts through the period. As for PoPs, have mainly broadened
out the low values post frontal and added some minor terrain
effects - though not much given the poor upslope angle of the low
level winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM EST SUN DEC 29 2019

A few rain or snow showers may affect locations north of the
Mountain Parkway on Tuesday, as a fast moving disturbance aloft
moves through the Great Lakes region. After this system pass by us,
a short lived area of high pressure will bring dry weather to
eastern Kentucky Tuesday night through Wednesday night. After that,
the model data is suggesting that another area of low pressure,
moving across the southern Plains and Mississippi valley regions,
will bring precipitation back to our area. The question will be how
much will we get, when will it start, and how long will it last? The
models overall appear way too fast with precipitation onset, the NBM
in particular. Therefore, decided to adjust the ingested model data
more toward the slower model solutions. We will have a bit of rain
and/or snow first moving into our southern counties Thursday
morning. The precip should change over to all rain by late morning.
This rain will then gradually overspread the entire area, as a well
developed area of low pressure moves out of the central Plains and
into the Great Lakes. The cold front that will be trailing from this
low will be what brings us our rain toward the end of the week. At
this point it appears that Thursday night through Friday will give
us our best chance of rain. Widespread cloud cover will be in place
during most of the period.

In general, temperatures will be above normal through out the
extended period, particularly from Thursday onward, when daily highs
will range from the 50s to lower 60s for most locations. Nightly
lows should be mostly in the 30s and 40s. Winds will be quite brisk
to begin and end the period, with generally light southerly flow in
between. The strong winds are currently forecast to occur on
Tuesday, Friday, and Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 103 AM EST MON DEC 30 2019

Currently, VFR to VLIFR conditions are in place across eastern
Kentucky. With the cold front still passing through central
Kentucky, winds are still poised to increase through the night
with the passage of the front. Just ahead of the front cigs of
MVFR to VLIFR are in place and will be passing through some of
the TAF sites overnight. Coupled with light to moderate showers a
few reductions in visibility will be possible as well but with
winds on the increase, fog will be difficult to form. Thus IFR vis
is the worst possible conditions expected through dawn. Winds
will shift to the west with gusts to 30 knots but then decreasing
to around 15 knots by midday. Showers will exit and cigs will lift
to VFR by midday before MVFR cigs arrive again later this evening
around 22Z to 00Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 AM EST early this morning for KYZ044-050>052-
058>060-068-069-079-083.

&&

UPDATE...JMW
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...SHALLENBERGER
Hazardous weather outlook, Dec 30, 2:18 AM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
218 AM EST Mon Dec 30 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
218 AM EST Mon Dec 30 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Runoff from previous rainfall will continue to cause high water
along some creeks, streams, and larger rivers across portions of
eastern Kentucky today.

A cold front passing through the area may produce some 30 mph
winds this morning before decreasing by midday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is still needed to report any flooding or any
wind damage from last night.

SHALLENBERGER

In the hours before

Special weather statement, Dec 29, 10:53 PM EST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1053 PM EST Sun Dec 29 2019

KYZ106>110-112-113-115-117-300430-
Breathitt-Perry-Floyd-Knott-Johnson-Magoffin-Morgan-Wolfe-Leslie-
1053 PM EST Sun Dec 29 2019

...A LINE OF STRONG GUSTY SHOWERS WITH BRIEF HEAVY RAIN WILL AFFECT
SOUTHEASTERN MORGAN... EAST CENTRAL LESLIE...JOHNSON...NORTHEASTERN
PERRY...KNOTT...FLOYD... CENTRAL BREATHITT...MAGOFFIN AND EAST
CENTRAL WOLFE COUNTIES...

At 1051 PM EST, radar indicated heavy showers with gusty winds
located along a line extending from Belknap to Yeaddiss. Movement
was northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hazard, Paintsville, Prestonsburg, Salyersville, Hindman, Mason,
Estill, Bath, Wheelwright, Martin, Pippa Passes, Wayland, Vicco,
Allen, Elic, Cody, Buck, Oaklawn Estates, Handshoe and Emmalena.

LAT...LON 3773 8336 3798 8301 3796 8299 3800 8296
      3800 8293 3796 8282 3790 8269 3740 8261
      3739 8262 3738 8265 3736 8267 3707 8324
TIME...MOT...LOC 0351Z 230DEG 47KT 3771 8330 3709 8320

HAL
Local storm report, Dec 29, 11:18 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1118 PM EST SUN DEC 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     FLOOD            1 WSW HOLLYHILL         36.66N 84.35W
12/29/2019                   MCCREARY           KY   911 CALL CENTER

            WATER REPORTED OVER ROAD ON E. HWY 92 NEAR
            THE OSBORNE CREEK RD. INTERSECTION. ROAD MAY
            STILL BE PASSABLE. ROAD CREWS ON THEIR WAY
            OUT TO SET UP SIGNS.

1056 PM     FLOOD            1 W PINE KNOT           36.67N 84.45W
12/29/2019                   MCCREARY           KY   911 CALL CENTER

            WATER REPORTED OVER ROAD ON S. HWY 1651, BUT
            MAY STILL BE PASSABLE. ROAD CREWS ON WAY OUT
            TO PUT SIGNS UP.

1056 PM     FLOOD            CO OPERATIVE            36.69N 84.61W
12/29/2019                   MCCREARY           KY   911 CALL CENTER

            WATER IS CURRENTLY OVER THE ROAD IN THE
            COMMUNITY, BUT MAY STILL BE PASSABLE. ROAD
            CREWS ARE ON THEIR WAY TO SET UP SIGNS.

&&
Special weather statement, Dec 30, 1:27 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
127 AM EST Mon Dec 30 2019

KYZ086>088-113-115>118-300700-
Clay-Knox-Perry-Knott-Bell-Harlan-Letcher-Leslie-
127 AM EST Mon Dec 30 2019

...A SHOWER WILL AFFECT NORTHWESTERN HARLAN...NORTHEASTERN BELL...
EASTERN KNOX...WEST CENTRAL LETCHER...LESLIE...SOUTHEASTERN PERRY...
SOUTHWESTERN KNOTT AND SOUTHEASTERN CLAY COUNTIES...

At 127 AM EST, an intense shower was located over Gardner, or 15
miles northwest of Harlan, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Hazard, Hyden, Vicco, Blackey, Elic, Big Fork, Sandy Fork,
Leatherwood, Hoskinston, Bledsoe, Arthur, Viper, Daley, Beverly,
Saylor, Erose, Napier, Rella, Stinnett and Arminta.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3682 8365 3700 8368 3731 8309 3708 8293
TIME...MOT...LOC 0627Z 239DEG 49KT 3695 8355

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 8:59 PM ESTAreal Flood AdvisoryJKLClay, Jackson, Laurel, McCreary, Owsley, Pulaski and 3 more12 hr
Dec 29, 10:16 PM ESTAreal Flood AdvisoryJKLBath, Estill, Fleming, Lee, Menifee, Montgomery and 4 more11 hr
Dec 29, 10:53 PM ESTSpecial Weather StatementJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Perry37 min
Dec 29, 11:05 PM ESTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 2 more25 min
Dec 29, 11:24 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Elliott, Johnson, Leslie, Magoffin and 4 more10 hr
Dec 30, 12:12 AM ESTRiver Flood WarningJKLEstill, Powell43 hr
Dec 30, 1:03 AM ESTAreal Flood WarningJKLEstill30 hr
Dec 30, 1:21 AM ESTAreal Flood WarningJKLClay, Jackson, Knox, Laurel, Lee, McCreary and 2 more9 hr
Dec 30, 1:27 AM ESTSpecial Weather StatementJKLLeslie, Perry33 min
Dec 30, 3:18 AM ESTRiver Flood AdvisoryJKLLee34 hr
Dec 30, 3:22 AM ESTRiver Flood AdvisoryJKLClay21 hr
Dec 30, 3:30 AM ESTRiver Flood AdvisoryJKLEstill46 hr
Dec 30, 4:46 AM ESTRiver Flood WarningJKLOwsley25 hr
Dec 30, 4:46 AM ESTRiver Flood WarningJKLLee24 hr
Dec 30, 4:46 AM ESTRiver Flood WarningJKLEstill38 hr
Dec 30, 9:10 AM ESTAreal Flood AdvisoryJKLBath, Montgomery, Rowan9 hr
Dec 30, 5:52 PM ESTAreal Flood AdvisoryJKLBath, Montgomery6 hr

Nearby

Wind Advisories in Kentucky, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.